Illinois, 2006

Strong Wind in Illinois, January 19, 2006

January 19, 2006 · NWS PAH · 19 events in 19 counties and zones

Strong southwest winds were sustained around 30 MPH. Gusts were measured up to 48 MPH at Carbondale.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds were sustained around 30 MPH. Gusts were measured up to 48 MPH at Carbondale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 3:26 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Jan 19, 3:26 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
326 AM CST THU JAN 19 2006

.DISCUSSION...
WARM AIR ADVECTION REGIME WELL UNDER WAY EARLY THIS MORNING.
TEMPERATURES ALREADY 3-5 DEGREES ABOVE GFS/NAM/NGM MOS GUIDANCE.
EXPECT TO SEE RAPID LOW CLOUD DEVELOPMENT NORTHEASTWARD TODAY ON THE
I295 ISENTROPIC SURFACE. THE GFS MORE AGRESSIVE WITH LOW LEVEL
MOISTURE RETURN...WHILE THE NAM HOLDS OFF A BIT...AND THE NAM
SURFACE DEWPOINTS AT 19/06Z WERE VERY CLOSE. EXPECT LOW CLOUDS TO
INCREASE THIS MORNING AND TO BE COVERING THE ENTIRE CWA BY EARLY
AFTERNOON. AS THIS DECK THICKENS...MAY SEE A SPRINKLE OR
TWO...ESPECIALLY OVER THE NORTHWEST HALF WHERE THE WARM AIR
ADVECTION WILL BE STRONGEST...BUT WILL REFRAIN FROM MENTIONING POPS
AT THIS TIME.

LOW LEVEL MOISTURE CONTINUES TO INCREASE TONIGHT AS SOUTHWARD
SINKING FRONT AND ASSOCIATED LOW PRESSURE SYSTEM APPROACH THE
REGION. WITH LACK OF UPPER SUPPORT...MODELS DONT GO TOO CRAZY WITH
POPS...SO WILL KEEP IN CHC CATEGORY.

ON FRIDAY MODELS BEGIN TO DIVERGE AND THINGS BEGIN TO GET
INTERESTING. NAM SHOWING A MORE PROGRESSIVE UPPER PATTERN THEREFORE
IT HAS THE FRONT JUST INTO THE NORTHWESTERN AND WESTERN SECTIONS OF
OUR CWA BY 00Z SATURDAY...WHEREAS THE GFS HAS IT JUST UPSTREAM OF
THOSE AREAS AROUND THE SAME TIME. MODELS BOTH SHOWING MAXIMUM JET
STREAM WINDS CLEARLY ON THE EAST SIDE OF THE UPPER TROF WHICH SHOULD
CAUSE IT TO SLOWLY WEAKEN AND BE MORE PROGRESSIVE...WHICH WOULD
RESEMBLE THE NAM SOLUTION.

BOTH MODELS ADVECT LOW TO MID 50S SURFACE DEWPOINTS INTO THE CWA
PRIOR TO FROPA FRIDAY NIGHT...HOWEVER INSTABILITY AND CAPE VALUES
STILL RATHER LOW. IMPRESSIVE JET ENERGY (130-140 KTS) WILL BE
SITUATED TO THE NORTH AND WEST OF THE CWA AS THE FRONT CROSSES THE
AREA...BUT THE RIGHT ENTRANCE REGION WILL BE LAGGING TOO FAR BEHIND
TO HAVE MUCH EFFECT. WIND SHEAR...BOTH DIRECTIONAL AND SPEED...WILL
BE PLENTIFUL WITH IMPRESSIVE HELICITY VALUES IN EXCESS OF 400 M2/S2.
FRONT SHOULD BE CLEAR OF OUR EASTERN BORDER COUNTIES BETWEEN 06Z-12Z
SATURDAY MORNING...DEPENDING WHICH MODEL IS CORRECT. WILL ONLY HAVE
POPS OVER THE EASTERN THIRD OF THE CWA AFTER MIDNIGHT FRIDAY NIGHT
AS THE FRONT MAKES GOOD PROGRESS ACROSS THE CWA AND MODELS NOT
REALLY SHOWING A DECENT CHANCE OF WRAP AROUND MOISTURE. EXPECT
PRECIP TO COME TO AN END FRIDAY NIGHT BEFORE TEMPERATURES AND
CRITICAL THICKNESSES BECOME TOO COLD TO CHANGE THE PRECIP OVER TO
SNOW.

MADE HARDLY ANY CHANGES BEYOND THE FIFTH PERIIOD...BUT WITH MODELS
CONTINUING TO SHOW A GOOD SOAKING SUNDAY NIGHT INTO MONDAY
NIGHT...TWEAKED POPS UP THERE. FUTURE SHIFTS WILL LIKELY HAVE TO
INCREASE POPS.

BASED ON RECENT TRENDS AND MODEL MOS NUMBERS...TENDED TO GO AT OR
ABOVE GUIDANCE FOR TEMPERATURES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

JAP
Hazardous weather outlook, Jan 19, 9:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
918 AM CST THU JAN 19 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201530-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
918 AM CST THU JAN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHERLY WINDS OF 40 TO 50 MPH WILL CREATE DIFFICULT
DRIVING CONDITIONS TODAY...ESPECIALLY FOR HIGH PROFILE VEHICLES.
IN ADDITION...THE STRONG WINDS WILL CREATE HAZARDOUS BOATING
CONDITIONS ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING.
INSTABILITY WILL BE MARGINAL...BUT THERE IS A POTENTIAL FOR SOME
STORMS TO BECOME SEVERE...WITH A FEW ISOLATED TORNADOES POSSIBLE
DUE TO IMPRESSIVE WIND FIELDS. THE MAIN HAZARD WITH ANY STORMS THAT DO
BECOME SEVERE WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Massac

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Perry forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Union forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Wabash forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Wayne forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
White forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Williamson forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Edwards forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Hamilton forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
January 19, 10:00 AM CST to 7:00 PM CST
Where
Jefferson forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
January 19, 10:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
28 kt (32 mph) estimated sustained
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488246, 5488247, 5488248, 5488249, 5488250, 5488335, 5488796, 5488797, 5488798, 5488799, 5489306, 5489307, 5489308, 5489309, 5489310, 5489311, 5489312, 5489313, 5489314.